Flash Flood, Clinton
- When
- August 5, 8:55 PM EST to 11:00 PM EST
- Where
- Clinton County, Peru
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
A humid airmass was established across northern New York. A weak cold front along the Canadian and New York border during the morning, triggered afternoon and evening thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A humid airmass was established across northern New York. A weak cold front along the Canadian and New York border during the morning, triggered afternoon and evening thunderstorms. The thunderstorms were accompanied by torrential downpours. In the town of Peru, local roads were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 5, 7:30 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
830 PM EDT TUE AUG 5 2003
CRNT: THE TROPICAL FAUCET HAS BEEN TURNED ON ACRS PORTIONS OF OUR
FA...ESP NRN NY WHERE MUCH MORE IS TO COME THE NXT SVRL HOURS.
THE ERLR ISSUED UPDATED/EXPANDED FLOOD WATCH WORKED WELL WITH SOME
HVY RAINFALL ALG THESE AREAS ERLR THIS EVENING. SVRL LOCALES ACRS WRN
SLOPES HAVE RDR ESTIMATED 1.5-3 AND THUS SOME LCLZD FLD PRBLMS MAY
HAVE OCCURRED. SOME ADDTNL RAINFALL UPSTREAM ACRS WRN MASSACHUSETTS
CUD PRODUCE AN ADDTNL 0.5 IN RUTLAND AND MAY BE ENUF TO TIP THE
SCALES...SO WL LET FLD WRNG CONT TO EXPIRATION (MIDNGT).
RECENT FLD WRNG FOR ESSEX/CLINTON NY LOOKS VRY GOOD WITH A HUGE
SWATH COMING NW FM VT BUT MORE IMPORTANTLY IS SOME QUICKLY ENHANCING
CONVECTION FM THE NRN HUDSON RVR VLY MVG N INTO THE WRNG AREA.
COLLEAGUE MNTD AN APPARENT BNDRY FM KPLB TO KSYR WHERE LOTS OF
CELLULAR CONVECTION HAD BEEN REGENERATING FOR THE LAST FEW HRS AND
THIS COMBINED WITH UPSTREAM ACTVTY WL LKLY ALLOW FOR FURTHER
ENHANCEMENT. RDR ESTIMATES OF LCLZD 3-4 INCHES EXIST ACRS NRN ESSEX
AND SRN CLINTON AND CUD SEE MORE WIDESPREAD AMTS OF 2+ BFR NGT IS
OVR.
ANTHR AREA OF CONCERN IS ST LWRNC CTY. ERLR ACTVTY DEPOSITED LCLZD
DOPPLER RDR ESTIMATES OF 4 JUST S OF POTSDAM WITH LARGE AREAS OF
>1.5. SOME OF THESE AREAS WITNESSED THE DELUGE OF SUNDAY NGT PLUS
LOOKING AT RDR/SAT YOU CAN SEE THE NEG TILT FLOW AND STG DFLNC AND
TROPICAL CONNECTION FEEDING BACK INTO ST LWRNC CTY. UPSTREAM
RAINFALL RATES OF 0.5-1/HR ARE COMMON AND IT LOOKS LIKE SVRL HRS
DURATION FOR A GOOD PART OF THE CTY. THE ONE NEGATING FACTOR IS THE
TERRAIN IS A GENERAL SLOPING PLATEAU TOWARD ST LWRNC RVR WITH VRY
LTL ROADS/RESIDENTS. HWVR...ALTHOUGH NOT THE WALL OF WATER...IM
ANTICIPATING MANY LOW-LYING ROADS...FIELDS TO HAVE STANDING WATER AS
WELL AS WATER RUNNING OVR BANKS AND SPILLING ONTO ROADS.
ALTHOUGH BACKEDGE APPEARS IN MASSACHUSETTS...WL STL LEAVE FFABTV FOR
EXISTING AREA AND LET MIDSHIFT RE-EXAMINE.
UPDATED ZONES WL TRY TO BE ISSUED BY 10 PM WITH TIMING AND AREAL
COVERAGE CONCERNS...BUT THE ERLR PKG LOOKS VRY GOOD.
UPDATED FFABTV AND FFSBTV FOR CRNT WRNGS WL BE FORTHCOMING AS WELL.
SLW
...PRVS UPDATED DISC...
UPDATED ZONES SENT TO EXPAND WATCH TO INCLUDE W SLOPES OF GREENS.
88D MOSAIC SHWG SHWRS/TSTMS DVLPG AND TRAINING ALG W SLOPES SO
DECIDED TO INCLUDE THIS AREA IN WATCH.
KJC
...ORIGINAL DISCUSSION...
CRNT/SHORT TERM...AMS IS CARBON COPY OF YDA WITH TMPS INTO 80S AND
DWPTS IN L70S WITH CAPES 1500-2500 J/KG. SCT SHWRS/TSTMS MOVG NWD
THRU NNY AND W VT WITH MORE CONCENTRATED AREA OF CNVCTN ACRS ERN
PA/WNY ASSCD WITH STGR S/WV. AS UPR TROF BCMS NEG TILTED S/WV
ENERGY WL ROTATE NWD ACRS FA LTR TNGT INTO WED.
XPCT SHWRS/TSTMS TO BCM MORE WDSPRD TNGT AS S/WV APCHS AND QG LIFT
INCRS. BEST LIFT PROGGED ACRS W ZNS AND GIVEN CRNT SATL/RDR TRENDS
AND BACKING FLOW THIS LOOKS RSNBL. PW/S ARND 1.75 SO CONCERNED ABT
HVY RAFL. WL HOIST FFA FOR AREAS W OF GREEN MTNS WHERE HVIEST RAFL
XPCTD. LCL RAFL AMTS 2-4 PSBL.
WED...S/WV AND ASSCD POCKET OF MID LVL COOLING MVS ACRS FA SO CONTD
WITH LKLY POPS ALL DAY. WITH MORE CLD CVR XPCTD TRIMMED MAX TMPS TO
75 TO ARND 80.
WED NT/THU...S/WV LIFTS NWD WED NGT. XPCT SCT RW/TRW WED EVNG...
THEN GENLY DRY OVRNGT AS S/WV MVS N OF FA. NO SGFNT S/WVS NOTED
FOR THU BUT WITH TROF AXIS RMNG TO THE W AND CONTD WRM/HUMID AMS
SCT RW/TRW A GOOD BET.
XTNDD...WITH UPR TROF RMNG W OF RGN...BIGGEST CHALLENGE WL BE
TIMG/STRENGTH OF INDIVIDUAL S/WVS WHICH WL BE VRY DFCLT TO
DETERMINE. SO CONTD WITH CHC SHWRS. GFS SHWG SIGNS OF UPR TROF BRKG
DOWN WITH FLOW BCMG MORE WLY ERLY NXT WEEK SO PCPN CHCS WL
DECREASE.
.BTV...FLOOD WATCH TNGT FOR NYZ026-027-029>031-034-035-087 AND
VTZ001-002-005-006-009-011-016>019.
KJCNYZ026>031-034-035-087-VTZ001>012-016>019-051145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 600 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION...MAINLY THIS AFTERNOON AND THIS EVENING...PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS THE REGION ON WEDNESDAY...PRODUCING LOCALLY HEAVY RAINFALL. THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS ACROSS THE REGION THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
922 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM AUSABLE FORKS NY FLASH FLOOD
08/05/03 ESSEX STREET FLOODING.
REPORTED BY ESSEX COUNTY
EM.The Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375018.